Heather Willard / NewsBreak Denver / March 21, 2023
(Douglas County, Colo.) The U.S. Drug Enforcement Administration is warning the American public of a sharp increase in the trafficking of fentanyl mixed with xylazine.
Instances of the drug causing fatal overdoses have been largely tracked on the East Coast, specifically in Philadelphia, Pennsylvania, but the Colorado Department of Public Health and the Environment has tracked two Denver-area overdoses involving the substance since mid-2021.
Xylazine, or “Tranq,” is a powerful sedative that the U.S. Food and Drug Administration has approved for veterinary use. It is not approved for human consumption.
According to the National Institute on Drug Abuse, xylazine is added by street drug users to opioids like fentanyl to lengthen the effects. The institute reports that most overdose deaths linked to xylazine and fentanyl also involved additional substances.
Xylazine depresses the central nervous system, causing drowsiness, amnesia and decreasing the individual’s heart rate, breathing and blood pressure, and much like taking fentanyl with other central nervous system depressants, this increases the risk of overdose.
“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” said DEA Administrator Anne Milgram. “DEA has seized xylazine and fentanyl mixtures in 48 of 50 States. The DEA Laboratory System is reporting that in 2022 approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine.”
Because xylazine is not an opioid, naloxone (Narcan) does not reverse its effects. Still, experts always recommend administering naloxone if someone suffers from drug poisoning.
Vanessa Bernal, a Colorado Department of Public Health and the Environment media specialist noted that because of its unresponsiveness to naloxone, rescue breathing or CPR is important when providing aid. Xylazine use can also cause abscesses, necrosis, and cellulitis.
“The presence of xylazine in the illicit market speaks to the unpredictability of the illegal drug supply,” Bernal said. “At this time, xylazine is not common in Colorado’s drug supply.”
She said the CDPHE monitors fatal and non-fatal drug overdoses and monitors any increase in the state's xylazine-related overdoses. Since mid-2021, CDPHE has recorded two drug overdose deaths involving xylazine or nitazene in the state, both of which occurred in the Denver metro area.
“Colorado has had very few xylazine-related overdoses to date, and we have not yet seen an uptick in these cases in the state,” Bernal said. “In both cases the drugs were found in combination with other drugs, including fentanyl.”
According to the CDC, 107,735 Americans died from drug poisonings between August 2021 and August 2022, with 66% involving synthetic opioids like fentanyl. The DEA points to the Sinaloa Cartel and Jalisco Cartel in Mexico, using chemicals largely sourced from China, as the primary reason for most of the fentanyl being trafficked in communities across the U.S.
The DEA issues Public Safety Alerts to warn the public of new, emerging threats to the safety and health of Americans. The DEA last issued a Public Safety Alert in September 2021 about fentanyl-laced fake prescription pills. The DEA updated that alert in November 2022, warning that six out of 10 fentanyl-laced fake prescription pills contain a potentially lethal dose of fentanyl.
Comments / 6